Oklahoma, 2018

Tornado and Flash Flooding in Oklahoma, June 24, 2018

June 24, 2018 · NWS OUN · 32 events in 14 counties and zones

A line of storms came down out of Kansas just after midnight on the 24th, sweeping through northern Oklahoma. A second round formed right on the tail of the first, making its way southward through Oklahoma later that morning through the afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of storms came down out of Kansas just after midnight on the 24th, sweeping through northern Oklahoma. A second round formed right on the tail of the first, making its way southward through Oklahoma later that morning through the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 23, 11:48 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 23, 11:48 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1248 AM CDT Sun Jun 24 2018

.AVIATION...
A thunderstorm complex over southwest Kansas and far northwest
Oklahoma will continue to move south and east through the
overnight hours. This will impact at least WWR/PNC/OUN/OKC through
about 13-14Z. MVFR to perhaps IFR conditions may occur at each
site, especially with visibility. By mid to late morning Sunday,
VFR conditions will prevail. A small cluster of thunderstorms
currently northeast of OKC may develop as far north as PNC by
7-8Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  89  74  95 /  40  30  30   0
Hobart OK         73  92  75  99 /  10  20  30   0
Wichita Falls TX  78  98  76 100 /   0  10  10   0
Gage OK           67  86  72  99 /  80  10  20  10
Ponca City OK     72  86  73  96 /  70  40  30  10
Durant OK         77  92  76  94 /   0  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 23, 7:40 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
840 PM CDT Sat Jun 23 2018

OKZ004>048-050>052-TXZ083>090-241700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
840 PM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms later tonight for
northwestern Oklahoma. A slight risk exists across other parts of
Oklahoma and northern Texas.

Location...
The enhanced risk is west of Medford, Enid, and Kingfisher and
north of I-40. The slight risk covers areas outside
of the enhanced risk.

Timing... Through 5 AM.

Impacts...
Hail up to the size of golfballs.
Damaging wind gusts between 60 to 80 mph.
Heavy rainfall that may cause localized flooding.

Discussion...
A complex of thunderstorms is expected to move into
northwestern Oklahoma from southwestern Kansas tonight. It is
expected to produce damaging winds along its leading edge as it
moves toward central Oklahoma by sunrise. In the slight risk area
isolated severe thunderstorms are possible as the low-level jet
increases in an environment of moderate instability.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a Moderate Risk for severe thunderstorms across a small
part of northwestern Oklahoma for Sunday evening into early Monday
morning. Damaging wind gusts will be the primary hazard. Large hail
up to the size of baseballs will be possible as well. A slight risk
covers the northwestern third of Oklahoma outside of the moderate
and enhanced risk areas.

There will be a continued chance for thunderstorms Monday into
early Tuesday. A few strong thunderstorms are possible Monday
across north central Oklahoma.

.Heat...
Heat index values from 100 to 105 degrees are forecast through
much of this week. If you will be outdoors, limit strenuous
activities and take frequent breaks.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 23, 11:44 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 NE LAKE KICKAPOO      33.67N 98.78W
06/23/2018  M1.75 INCH       ARCHER             TX   PUBLIC

&&

PW
Special weather statement, Jun 23, 11:47 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1247 AM CDT SUN JUN 24 2018

OKZ013-020-240615-
Payne OK-Noble OK-
1247 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and southern
Noble Counties Until 115 AM CDT....

AT 1245 AM CDT, a strong thunderstorm was located near Lake Mcmurtry,
moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Stillwater, Perry, Morrison, Glencoe, Lake Mcmurtry, Sooner Lake and
Lake Carl Blackwell.

This includes Interstate 35 between mile markers 183 and 184.

LAT...LON 3645 9703 3633 9703 3633 9692 3625 9692
      3625 9682 3624 9682 3614 9725 3625 9735
TIME...MOT...LOC 0545Z 239DEG 17KT 3622 9722

WR
Special weather statement, Jun 23, 11:58 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1258 AM CDT SUN JUN 24 2018

OKZ031-032-240630-
Hughes OK-Seminole OK-
1258 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Hughes and
southeastern Seminole Counties Until 130 AM CDT....

AT 1256 AM CDT, a strong thunderstorm was located 6 miles southwest
of Holdenville, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

LAT...LON 3498 9652 3512 9660 3519 9627 3498 9622
TIME...MOT...LOC 0556Z 262DEG 15KT 3505 9650

WR
Special weather statement, Jun 24, 12:17 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
117 AM CDT SUN JUN 24 2018

OKZ013-020-240645-
Payne OK-Noble OK-
117 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Payne and eastern
Noble Counties Until 145 AM CDT....

AT 114 AM CDT, strong thunderstorms were along a line extending from
7 miles west of Morrison to near Lake Mcmurtry to 3 miles southwest
of Lake Carl Blackwell, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3653 9703 3633 9703 3633 9699 3628 9698
      3606 9708 3606 9733 3623 9731 3640 9720
TIME...MOT...LOC 0614Z 203DEG 14KT 3632 9714 3620 9721 3610 9726

30
Special weather statement, Jun 24, 12:29 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 AM CDT SUN JUN 24 2018

OKZ009>011-240715-
Major OK-Woodward OK-Ellis OK-
129 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...Woodward and
northwestern Ellis Counties Until 215 AM CDT....

AT 128 AM CDT, strong thunderstorms were along a line extending from
8 miles south of Alabaster Caverns State Park to near Woodward to 8
miles northwest of Gage, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Woodward, Shattuck, Mooreland, Gage, Fargo, Fort Supply, Sharon,
Quinlan, Tangier, Catesby and Bouse Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3659 10000 3659 9927 3653 9900 3652 9897
      3651 9896 3651 9884 3647 9882 3645 9879
      3631 9882 3624 9945 3629 10000
TIME...MOT...LOC 0628Z 285DEG 29KT 3657 9916 3645 9942 3640 9987

MAHALE
Special weather statement, Jun 24, 12:29 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 AM CDT SUN JUN 24 2018

OKZ020-026-030>032-043-240700-
Payne OK-Coal OK-Pottawatomie OK-Hughes OK-Seminole OK-Lincoln OK-
129 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR Payne...northeastern Coal...
northeastern Pottawatomie...Hughes...northern Seminole and Lincoln
Counties Until 200 AM CDT....

AT 127 AM CDT, strong thunderstorms were along a line extending from
near Lake Carl Blackwell to 6 miles east of Sparks to 3 miles south
of Boley to near Wetumka to 5 miles north of Centrahoma, moving
northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3505 9609 3466 9609 3458 9639 3509 9644
      3553 9689 3595 9714 3594 9717 3615 9732
      3621 9682 3616 9682 3616 9662 3540 9662
      3539 9654 3544 9657 3543 9649 3546 9648
      3545 9644 3529 9644 3529 9598 3515 9598
TIME...MOT...LOC 0627Z 244DEG 13KT 3611 9722 3561 9670 3545 9650 3521
9623 3469 9631

30

The radar

The Vance AFB radar (KVNX), 49 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 3 high wind, 2 flash flood, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Woods

When
June 24, 12:55 AM CST
Where
Woods County, 0.69 mi S of Alva
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.790, -98.670

Thunderstorm Wind, Garfield

When
June 24, 1:45 AM CST
Where
Garfield County, 2.33 mi ESE of Enid
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.390, -97.840

Powerlines downed.

Thunderstorm Wind, Garfield

When
June 24, 1:50 AM CST
Where
Garfield County, 1.11 mi E of (End)vance Afb Enid
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.340, -97.900

Thunderstorm Wind, Garfield

When
June 24, 1:55 AM CST
Where
Garfield County, 1.67 mi E of Waukomis
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.280, -97.870

Powerlines downed.

Thunderstorm Wind, Garfield

When
June 24, 2:00 AM CST
Where
Garfield County, 3.5 mi S of (Wdg) Woodring Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.330, -97.780

A barn roof was partially blown off on 66TH street southeast of Enid. Time estimated by radar.

Thunderstorm Wind, Garfield

When
June 24, 2:05 AM CST
Where
Garfield County, 2.33 mi ESE of Breckinridge
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.430, -97.690

Hail, Blaine

When
June 24, 6:33 AM CST
Where
Blaine County, Canton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.060, -98.590

Flash Flood, Major

When
June 24, 8:04 AM CST to 11:04 AM CST
Where
Major County, 0.53 mi N of Fairview to 0.56 mi NNE of Fairview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.278, -98.478

Sylvia street was under two to three feet of water from heavy rainfall.

Flash Flood, Major

When
June 24, 9:54 AM CST to 12:54 PM CST
Where
Major County, 0.54 mi NW of Fairview to 0.69 mi SW of Fairview
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.275, -98.487

Water entered one home in Fairview and approached other homes.

Thunderstorm Wind, Oklahoma

When
June 24, 11:25 AM CST
Where
Oklahoma County, 1.49 mi SSW of Nichols Hills
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
35.530, -97.550

Large tree downed. Time estimated from radar/obs.

High Wind, Canadian

When
June 24, 12:38 PM CST to 12:47 PM CST
Where
Canadian forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Unknown instrument.

High Wind, Garfield

When
June 24, 12:47 PM CST
Where
Garfield forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Public
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Trees and powerlines downed. Roof torn off of house.

Thunderstorm Wind, Comanche

When
June 24, 12:53 PM CST
Where
Comanche County, 1.84 mi WSW of (Fsi)fort Sill
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
34.660, -98.410

Thunderstorm Wind, Canadian

When
June 24, 12:55 PM CST
Where
Canadian County, 3.94 mi SW of El Reno
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
35.490, -98.010

Thunderstorm Wind, Grady

When
June 24, 1:10 PM CST
Where
Grady County, 1.13 mi W of Acme
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
34.800, -98.040

Thunderstorm Wind, Grady

When
June 24, 1:15 PM CST
Where
Grady County, 1.13 mi W of Acme
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.800, -98.040

Thunderstorm Wind, Stephens

When
June 24, 1:18 PM CST
Where
Stephens County, 9.09 mi W of Marlow
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.650, -98.120

No damage reported.

Thunderstorm Wind, Stephens

When
June 24, 1:28 PM CST
Where
Stephens County, 0.69 mi N of Marlow
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.660, -97.960

High Wind, Comanche

When
June 24, 1:30 PM CST
Where
Comanche forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

Large tree limbs downed.

Thunderstorm Wind, Pontotoc

When
June 24, 2:00 PM CST
Where
Pontotoc County, Byng
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.860, -96.670

Carport was flipped and a fence was blown down.

Thunderstorm Wind, Pontotoc

When
June 24, 2:05 PM CST
Where
Pontotoc County, 0.69 mi N of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.780, -96.680

Local officials also reported tree damage.

Thunderstorm Wind, Pontotoc

When
June 24, 2:08 PM CST
Where
Pontotoc County, Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.770, -96.680

No damage reported.

Thunderstorm Wind, Pontotoc

When
June 24, 2:10 PM CST
Where
Pontotoc County, 3.58 mi E of Ada
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.772, -96.617

A mobile home sustained roof damage and a shed was blown into trees.

Tornado, Pontotoc

When
June 24, 2:12 PM CST
Where
Pontotoc County, 3.99 mi ESE of Ada
Rating
EF0
Path length
0.2 mi
Path width
10 yd
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.740, -96.620

An Ada Police officer observed this tornado near county road 1570 southeast of Ada. This brief tornado did cause some tree damage.

Thunderstorm Wind, Pontotoc

When
June 24, 2:15 PM CST
Where
Pontotoc County, 4.24 mi SE of Ada
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.723, -96.632

Power lines downed and blocking roadway at state Highway 3/County Rd 1580.

Thunderstorm Wind, Pontotoc

When
June 24, 2:19 PM CST
Where
Pontotoc County, 4.35 mi E of Ada
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.778, -96.604

Reported through spotternetwork.org. No known damage.

Thunderstorm Wind, Pontotoc

When
June 24, 2:22 PM CST
Where
Pontotoc County, 2.87 mi NW of Stonewall
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.680, -96.565

A mobile home lost its roof near Old State Highway 3 and County Road 1610.

Thunderstorm Wind, Coal

When
June 24, 2:50 PM CST
Where
Coal County, 0.57 mi W of Centrahoma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.610, -96.350

Thunderstorm Wind, Johnston

When
June 24, 3:00 PM CST
Where
Johnston County, 0.57 mi W of Mill Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.400, -96.830

Metal roofing damaged.

Thunderstorm Wind, Johnston

When
June 24, 3:05 PM CST
Where
Johnston County, 0.57 mi W of Connerville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.450, -96.640

Tree limbs downed.

Thunderstorm Wind, Carter

When
June 24, 3:20 PM CST
Where
Carter County, 2.69 mi NW of Ardmore
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.200, -97.170

Two semi-trailers were blown over and a roof was partially torn off a building. Time estimated by radar.

Thunderstorm Wind, Atoka

When
June 24, 3:30 PM CST
Where
Atoka County, 1.33 mi WNW of Lane
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.310, -96.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyThe tornado archive for Oklahoma, 2018Warnings in Oklahoma, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763273, 763274, 763275, 763276, 763277, 763278, 763279, 763280, 763281, 763282, 763300, 763301, 763283, 763284, 763285, 763286, 763287, 763288, 763302, 763289, 763290, 763291, 768692, 768656, 763293, 763292, 763297, 763294, 763295, 763296, 763298, 763299.